Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 95, NWS Amarillo, TX

May 28, 2018Hansford County, Ochiltree County, Texas; Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 28, 2018, 6:51 PM CDT for Hansford County, Ochiltree County, Texas; Texas County, Oklahoma. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2018, 6:51 PM CDT (23:51 UTC)
Expired
May 28, 2018, 7:45 PM CDT
In force
54 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Texas County, OK, Hansford County, TX, Ochiltree County, TX

The radar

The Amarillo radar (KAMA), 143 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 7:16 PM CDTHAIL 1.38 Nnw Farnsworth, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 3:17 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1181 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

994 
WUUS54 KAMA 282351
SVRAMA
OKC139-TXC195-357-290045-
/O.NEW.KAMA.SV.W.0095.180528T2351Z-180529T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
651 PM CDT MON MAY 28 2018

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Texas County in the Panhandle of Oklahoma...
  Northeastern Hansford County in the Panhandle of Texas...
  Northwestern Ochiltree County in the Panhandle of Texas...

* Until 745 PM CDT

* At 650 PM CDT, a severe thunderstorm was located 5 miles north of
  Waka, or 12 miles northeast of Spearman, moving northeast at 15
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Perryton, Waka and Farnsworth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3638 10080 3621 10114 3633 10128 3649 10115
      3658 10106
TIME...MOT...LOC 2350Z 231DEG 13KT 3636 10108 

HAIL...1.25IN
WIND...60MPH
 
$$

DGW
3 follow-up statements
595 
WWUS54 KAMA 290009
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
709 PM CDT MON MAY 28 2018

OKC139-TXC195-357-290045-
/O.CON.KAMA.SV.W.0095.000000T0000Z-180529T0045Z/
Texas OK-Hansford TX-Ochiltree TX-
709 PM CDT MON MAY 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN TEXAS...NORTHEASTERN HANSFORD AND NORTHWESTERN
OCHILTREE COUNTIES...

At 709 PM CDT, a severe thunderstorm was located 6 miles northwest of
Farnsworth, or 11 miles west of Perryton, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Perryton, Waka and Farnsworth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3638 10080 3624 10109 3640 10123 3649 10115
      3658 10106
TIME...MOT...LOC 0009Z 231DEG 13KT 3640 10101 

HAIL...1.25IN
WIND...60MPH
 
$$

DGW
979 
WWUS54 KAMA 290018
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
718 PM CDT MON MAY 28 2018

OKC139-TXC195-357-290045-
/O.CON.KAMA.SV.W.0095.000000T0000Z-180529T0045Z/
Texas OK-Hansford TX-Ochiltree TX-
718 PM CDT MON MAY 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN TEXAS...NORTHEASTERN HANSFORD AND NORTHWESTERN
OCHILTREE COUNTIES...

At 718 PM CDT, a severe thunderstorm was located 6 miles north of
Farnsworth, or 9 miles west of Perryton, moving northeast at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. Trained spotter reported rotating wall 
         cloud with this storm. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Perryton and Farnsworth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3638 10080 3628 10106 3640 10123 3649 10115
      3658 10106
TIME...MOT...LOC 0018Z 231DEG 13KT 3642 10098 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

DGW
529 
WWUS54 KAMA 290036
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
736 PM CDT MON MAY 28 2018

OKC139-TXC195-357-290046-
/O.EXP.KAMA.SV.W.0095.000000T0000Z-180529T0045Z/
Texas OK-Hansford TX-Ochiltree TX-
736 PM CDT MON MAY 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TEXAS...
NORTHEASTERN HANSFORD AND NORTHWESTERN OCHILTREE COUNTIES WILL EXPIRE
AT 745 PM CDT...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3638 10080 3628 10106 3640 10123 3649 10115
      3658 10106
TIME...MOT...LOC 0036Z 231DEG 13KT 3645 10094 

$$

DGW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:34 PM CDT, 17 minutes earlier.

Area forecast discussion, May 28, 6:34 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
634 PM CDT Mon May 28 2018

.AVIATION...
00Z TAF Cycle

VFR conditions will prevail at all three TAF sites except in and
near showers and thunderstorms where MVFR conditions will be
possible between 00Z and 04Z Tuesday. Southeast and south winds 15
to 25 knots with gusts to near 30 and 35 knots will be possible
and then winds decreasing to 10 to 20 knots after 04Z to 08Z
Tuesday. Winds at the Guymon and Dalhart TAF sites are expected to
become north and northeast 5 to 15 knots after 04Z to 08Z Tuesday
and then becoming southwest and west after 14Z to 20Z Tuesday.

Schneider

&&

.PREV DISCUSSION... /Issued 340 PM CDT Mon May 28 2018/

DISCUSSION...
Expecting storms today across the area and a severe thunderstorm
watch has already been issued. Visible satellite is showing a cu
field forming in the northwest and north central Panhandles.
Storms are expected to form along and ahead of the dryline that is
currently in eastern New Mexico and creeping into the far western
corner of Cimarron County. Bulk shear is around 30 to 40 kts and
soundings show 1200 to 2500 J of surfaced based CAPE with a
veering profile. This will allow for storms to be supercellular.
CAMs are showing discrete cells that may become more of a broken
line as the evening progresses. Large hail up to 2 inches or so
and damaging winds will be the main threats. LCL levels are
around 9000ft in the south and around 6000ft in the north. This
combined with 0-1km helicity in the north of 100-300 m squared per
s squared will also bring a window tonight, especially in the
north, for an isolated tornado or two. Storms will likely start
around 21Z and be out of the area by around 04Z. Any storms that
linger over an area may produce some localized flooding.

The mid level short wave responsible for the storms tonight will
push east and another will replace it tomorrow but further north
and keep storms mostly in the northeast corner of the area. A cold
front Wednesday will bring more storm potential to the northern
third of the Panhandles. Upper level southwest flow will return to
the area on Thursday and combine with downsloping winds to bring
high temps into the 100s for most of the region on Friday.
Troughing develops down the western coastline during this time and
begins to push eastward over the weekend and brings more chances
for storms again starting Sunday.

Beat

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11
Hazardous weather outlook, May 28, 3:08 PM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
308 PM CDT Mon May 28 2018

OKZ001>003-TXZ001>020-317-290900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
308 PM CDT Mon May 28 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible across much of the Panhandles. Some
storms may become severe with large hail bigger than golf balls
and damaging winds. Isolated tornadoes will also be possible.
Heavy rain from the strongest storms may produce localized
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible Tuesday and Wednesday across
northern parts and again on Sunday for the whole area. Some of
the storms may become severe with large hail and damaging winds
the main threats.

High temperatures may warm to 105 degrees or higher in Palo Duro
Canyon State Park on Friday. Therefore, a heat advisory may become
necessary.

.SPOTTER INFORMATION STATEMENT...

Spotters should stay alert for severe weather this afternoon and
evening.

Beat

In the hours before

Special weather statement, May 28, 5:59 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Amarillo TX
559 PM CDT MON MAY 28 2018

OKZ002-282330-
Texas OK-
559 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS COUNTY UNTIL
630 PM CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Hough, or 14 miles northwest of Guymon, moving
northeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3671 10156 3674 10183 3700 10167 3700 10133
TIME...MOT...LOC 2259Z 205DEG 41KT 3685 10166

DGW
Special weather statement, May 28, 6:15 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Amarillo TX
615 PM CDT MON MAY 28 2018

TXZ002-003-282345-
Sherman TX-Hansford TX-
615 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SHERMAN AND NORTHWESTERN HANSFORD
COUNTIES UNTIL 645 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Stratford, moving northeast at 40 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Sherman and
northwestern Hansford Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3615 10190 3626 10208 3647 10192 3645 10183
      3650 10176 3650 10152
TIME...MOT...LOC 2315Z 215DEG 34KT 3627 10194

Bieda
Local storm report, May 28, 6:16 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
616 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             4 W SPEARMAN            36.20N 101.27W
05/28/2018  M1.00 INCH       HANSFORD           TX   STORM CHASER

&&

EVENT NUMBER AMA1800142

WEBER
Local storm report, May 28, 6:27 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
627 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             6 N TEXHOMA             36.59N 101.78W
05/28/2018  M1.00 INCH       TEXAS              OK   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED.

&&

EVENT NUMBER AMA1800143

BIEDA
Special weather statement, May 28, 6:31 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Amarillo TX
631 PM CDT MON MAY 28 2018

TXZ012-290000-
Potter TX-
631 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POTTER COUNTY UNTIL
700 PM CDT...

At 631 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Valley De Oro, or 16 miles northwest of Amarillo,
moving north at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Valley De Oro and Bushland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3522 10217 3530 10217 3554 10213 3543 10177
      3518 10200 3518 10205
TIME...MOT...LOC 2331Z 199DEG 22KT 3538 10200

DGW
Local storm report, May 28, 6:46 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
646 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             TEXHOMA                 36.51N 101.79W
05/28/2018  E1.25 INCH       TEXAS              OK   TRAINED SPOTTER

            QUARTER TO HALF DOLLAR SIZE HAIL REPORTED.

&&

EVENT NUMBER AMA1800144

BIEDA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:08 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson67 min
May 27, 7:12 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree34 min
May 27, 7:52 PM CDTAreal Flood AdvisoryAMACarson113 min
May 27, 8:07 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson53 min
May 27, 8:44 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson, Roberts61 min
May 27, 9:16 PM CDTAreal Flood AdvisoryAMAGray119 min
May 27, 9:31 PM CDTSevere Thunderstorm WarningAMAGray, Roberts, Wheeler34 min
May 28, 4:58 PM CDTSpecial Weather StatementAMADallam32 min
May 28, 5:04 PM CDTSpecial Weather StatementAMAHansford26 min
May 28, 5:30 PM CDTSevere Thunderstorm WarningAMADallam, Sherman60 min
May 28, 6:04 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree24 min
May 28, 6:15 PM CDTSpecial Weather StatementAMASherman30 min
May 28, 6:22 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman53 min
May 28, 6:26 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Moore, Sherman64 min
May 28, 6:31 PM CDTSpecial Weather StatementAMAPotter29 min
May 28, 4:29 PM CDTSpecial Weather StatementAMACimarron31 min
May 28, 5:00 PM CDTSpecial Weather StatementAMACimarron30 min
May 28, 5:18 PM CDTSpecial Weather StatementAMACimarron27 min
May 28, 5:32 PM CDTSpecial Weather StatementAMATexas28 min
May 28, 5:35 PM CDTSpecial Weather StatementAMACimarron25 min
May 28, 5:59 PM CDTSpecial Weather StatementAMATexas31 min
May 28, 6:19 PM CDTSevere Thunderstorm WarningAMATexas56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.